Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 85, NWS Goodland, KS

June 26, 2008Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 26, 2008, 4:23 PM MDT for Yuma County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 4:23 PM MDT (22:23 UTC)
Expired
Jun 26, 2008, 5:03 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:42 PM MDTTORNADO5 N Eckley, COLAW ENFORCEMENT REPORTED BRIEF LANDSPOUT TORNADO IN AN OPEN FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 262223
TORGLD
COC125-262330-
/O.NEW.KGLD.TO.W.0085.080626T2223Z-080626T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 530 PM MDT

* AT 424 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 3 MILES
  NORTHWEST OF YUMA...MOVING EAST AT 19 MPH.

* THE TORNADO WILL BE NEAR...
  HEARTSTRONG AROUND 435 PM MDT...
  6 MILES SOUTH OF ECKLEY AROUND 455 PM MDT...

LAT...LON 4043 10239 3980 10234 3971 10280 3999 10283
      4000 10281 4023 10281 4031 10279
TIME...MOT...LOC 2223Z 263DEG 17KT 4001 10266

$$

BURTIS
3 follow-up statements
000 
WWUS53 KGLD 262232
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU JUN 26 2008

COC125-262330-
/O.CON.KGLD.TO.W.0085.000000T0000Z-080626T2330Z/
YUMA CO-
428 PM MDT THU JUN 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR WESTERN
YUMA COUNTY...

AT 424 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 3 MILES NORTHWEST OF YUMA...MOVING EAST AT 20 
MPH.

THE TORNADO WILL BE NEAR...
  HEARTSTRONG AROUND 435 PM MDT...
  ECKLEY AROUND 455 PM MDT...

IN ADDITION TO THE TORNADO...THIS THUNDERSTORM WILL PRODUCE DAMAGING
WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE
EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING
VISIBILITY.

LAT...LON 4043 10239 3980 10234 3971 10280 3999 10283
      4000 10281 4023 10281 4031 10279
TIME...MOT...LOC 2228Z 263DEG 17KT 4001 10263

$$

BURTIS
000 
WWUS53 KGLD 262249
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU JUN 26 2008

COC125-262330-
/O.CON.KGLD.TO.W.0085.000000T0000Z-080626T2330Z/
YUMA CO-
449 PM MDT THU JUN 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHWESTERN YUMA COUNTY...

AT 448 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 5 MILES NORTHEAST OF ECKLEY...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  ECKLEY AROUND 455 PM MDT...

LAT...LON 4043 10239 4011 10237 4010 10236 4004 10235
      3995 10236 3983 10281 3999 10283 4000 10281
      4023 10281 4031 10279
TIME...MOT...LOC 2249Z 263DEG 17KT 4002 10250

$$
BURTIS
000 
WWUS53 KGLD 262303
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU JUN 26 2008

COC125-262312-
/O.CAN.KGLD.TO.W.0085.000000T0000Z-080626T2330Z/
YUMA CO-
502 PM MDT THU JUN 26 2008

...THE TORNADO WARNING FOR NORTHWESTERN YUMA COUNTY IS CANCELLED...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAVE LEFT THE
WARNED AREA.

LAT...LON 4043 10239 4011 10237 4010 10236 4004 10235
      3995 10236 3983 10281 3999 10283 4000 10281
      4023 10281 4031 10279
TIME...MOT...LOC 2302Z 263DEG 17KT 4003 10242

$$
BURTIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:10 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 26, 2:10 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT THU JUN 26 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION CHANCES THE NEXT
FEW DAYS.

TONIGHT-SUNDAY NIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT WITH HIGH PRESSURE IN ITS WAKE FRIDAY AS AN UPPER LEVEL
LOW PRESSURE AREA MOVES INTO NORTH DAKOTA. ON SATURDAY THIS UPPER
LOW IS EXPECTED TO MOVE TOWARD THE GREAT LAKES WITH HIGH PRESSURE
AND A NORTHERLY COMPONENT TO THE WIND REMAINING OVER THE AREA. FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER LOW AND ASSOCIATED
TROUGH WILL EXPAND THEN SLOWLY LIFT NORTHEAST ALLOWING A LARGE
UPPER RIDGE CENTERED WEST OF THE DIVIDE TO SLOWLY EXPAND EASTWARD.

AFTERNOON TEMPERATURES FRIDAY WILL BE TRICKY AND DEPENDENT ON
FRONTAL TIMING. HAVE GONE WITH MID 80S ACROSS THE NORTH TO MID 90S
ACROSS THE SOUTH. FOR SATURDAY AND SUNDAY A COOLING TREND WITH
READINGS GENERALLY IN THE 80S BOTH DAYS.

WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT NIGHT AS
SOUTHEAST COLORADO WAVE MOVES ACROSS THE AREA. SHORTLY AFTER 06Z
ANY PRECIPITATION SHOULD BE EAST OF THE AREA AS SUBSIDENCE AND
DECREASING MOISTURE MOVE IN SO HAVE REMOVED THUNDERSTORMS IN THIS
TIMEFRAME AS A RESULT. MAY SEE SOME LIGHT SHOWER ACTIVITY BY 18Z
TOMORROW MORNING EITHER OVER THE FAR SOUTH WHERE LOW LEVEL
CONVERGENCE IS MAXIMIZED BUT BETTER MOISTURE IS FARTHER NORTH OR
ACROSS THE FAR NORTH WHERE BETTER MOISTURE IS LOCATED BUT
CONVERGENCE AND INSTABILITY IS LESS. BY AFTERNOON MID LEVEL
MOISTURE AND INCREASING JET DYNAMICS ALONG WITH WEAKEST INHIBITION
POINT TO AREAS ALONG AND DOWNSTREAM OF THE CHEYENNE RIDGE AND
PALMER DIVIDE. WITH 0-6KM WINDS FROM THE NORTHWEST A FEW OF THESE
TERRAIN DRIVEN STORMS MAY MOVE A BIT FURTHER EAST. WITH WEAK MID
LEVEL LAPSE RATES SEVERE STORMS ARE NOT EXPECTED. WITH THE LOSS OF
DAYTIME HEATING THESE STORMS SHOULD DISSIPATE BY 03Z OR SO AS THEY
MOVE SOUTHEAST. SHOULD SEE ISOLATED STORMS AGAIN LATE SATURDAY
AFTERNOON/EARLY EVENING ACROSS THE HIGHER TERRAIN OF THE PALMER
DIVIDE WHERE INHIBITION IS LOWEST. BY MIDNIGHT THIS ACTIVITY WILL
HAVE DISSIPATED.

FOR THE MONDAY THROUGH THURSDAY PERIODS...GOOD AGREEMENT ON UPPER
LEVEL HIGH PRESSURE/850 THERMAL RIDGE OVER THE INTERMOUNTAIN WEST
AND HIGH PLAINS WITH UPPER TROUGHS BOTH NEAR THE WEST COAST AND
OVER THE GREAT LAKES/NORTHEAST.

NOT PROMISING FOR PRECIPITATION CHANCES ON MONDAY AS BEST
INSTABILITY TO OUR WEST AND 0-6KM STORM MOTIONS SHOW A NORTHEAST
COMPONENT SUGGESTING STORMS NOT MOVING INTO THE AREA. FOR TUESDAY
A BIT BETTER CHANCE AS SOME MOISTURE MOVES INTO THE AREA AND SOME
WEAK CONVERGENCE DEVELOPS ALONG A SURFACE TROUGH OVER THE CO/KS
BORDER. 0-6KM WINDS ARE FROM THE SOUTH SO AT LEAST STORMS
COULD/SHOULD MOVE INTO THE AREA IF THEY DONT DEVELOP ALONG THE
TROUGH.

AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 MONDAY TO THE MID
AND UPPER 90S BY WEDNESDAY. THURSDAY LOOKS RATHER WARM TOO WITH
READINGS IN THE MID TO POSSIBLY UPPER 90S IF GFS 850 TEMPERATURES
VERIFY. IN FACT...TRIPLE DIGIT READINGS POSSIBLE ALONG THE CO/KS
BORDER. WONT GO QUITE THAT HIGH AT THIS POINT HOWEVER.

DDT

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL
THROUGH MOST OF THE TAF PERIOD. WIDELY SCATTERED AFTERNOON
CONVECTION EXPECTED TO DEVELOP WITH PEAK HEATING...ALTHOUGH
UNCERTAIN IF THEY WILL DIRECTLY IMPACT A TAF SITE. COLD FRONT WILL
APPROACH DURING THE OVERNIGHT HOURS WITH WIND SHIFT TO THE NORTH AND
GUSTY EARLY FRIDAY MORNING.

24

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 26, 10:03 AM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MDT THU JUN 26 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1003 AM MDT THU JUN 26 2008 /1103 AM CDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE LATE MORNING AND
EARLY AFTERNOON HOURS...MAINLY EAST OF HIGHWAY 25. OCCASIONAL
LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE NEAR
THESE STORMS.

SCATTERED THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON...MAINLY
WEST OF HIGHWAY 25 INCLUDING EASTERN COLORADO. THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND CLOUD-TO-GROUND
LIGHTNING. QUARTER SIZED HAIL MAY ALSO ACCOMPANY SOME OF THE
STRONGER THUNDERSTORMS. SOME OF THESE STORMS WILL MOVE EAST INTO THE
REMAINDER OF THE TRI STATE AREA THIS EVENING...WITH A CONTINUED
ISOLATED WIND AND SMALL HAIL THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AS A COLD
FRONT PUSHES SOUTH THROUGH THE REGION. THE MAIN THREAT WILL BE
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DLF/JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:53 PM MDTTornado WarningGLDYuma14 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.